FAQ
Log In
Sunday 4th December 2016
News
 › 
 › 

Statin safety boost

24th July 2008

The cause of a rare side effect from cholesterol-lowering drugs has been identified by a team of UK scientists.

microscope1

Researchers from the University of Oxford have pinpointed a gene mutation as the cause of the side effect of the increased risk of myopathy - severe muscle pain and weakness - relating to statins.

Writing in the New England Journal of Medicine, they now hope that a simple test could identify patients most at risk and enable higher doses of statins to be safely prescribed.

The study was funded by the British Heart Foundation (BHF) and found a variation in the DNA code of a gene called SLC01B1 was responsible for 60% of the myopathy cases in people taking high dose statin therapy.

Professor Rory Collins, who led the research, said: "We believe that this is the first time anyone has scanned the complete human genome for the genetic culprit of a drug's side effect.

"A DNA test based on these findings could guide doctors as to whether a patient at high risk of heart disease will cope with a high dose of a statin, which might be more effective than a standard dose at preventing a heart attack or stroke."

Statins are now widely prescribed in the UK and figures suggest they save up to 10,000 lives a year in England.

BHF medical director Professor Peter Weissberg said statin-induced myopathy was rare and reversible if the symptoms are recognised and the study was a good example of the use of genetic information to guide safer drug prescribing.

 

Share this page

Comments

There are no comments for this article, be the first to comment!


Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

M3 - For secure managed hosting over N3 or internet
© Mayden Foundation 2016